Alert archive / West Virginia / Flash Flood Watches in 2016
Flash Flood Watch 6, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at May 12, 2016, 2:24 PM EDT for 4 states. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2016, 2:24 PM EDT (18:24 UTC)
- Expired
- May 13, 2016, 3:00 AM EDT
- In force
- 13 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Lawrence County, OH, Buchanan County, VA, Dickenson County, VA, Boone County, WV, Cabell County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Wayne County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 61 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- -109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
989 WGUS61 KRLX 121824 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 224 PM EDT THU MAY 12 2016 ...FLASH FLOOD WATCH THROUGH FRIDAY MORNING... KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035- 130230- /O.NEW.KRLX.FF.A.0006.160512T1824Z-160513T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT... CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE... HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON...WELCH...GARY...WAR...MULLENS... OCEANA...PINEVILLE...BECKLEY 224 PM EDT THU MAY 12 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...BOYD... CARTER...GREENUP AND LAWRENCE KY. IN SOUTHEAST OHIO... LAWRENCE OH. IN SOUTHWEST VIRGINIA...BUCHANAN AND DICKENSON. IN WEST VIRGINIA...BOONE...CABELL...LINCOLN...LOGAN... MCDOWELL... MINGO...RALEIGH...WAYNE AND WYOMING. * THROUGH FRIDAY MORNING * SHOWERS AND THUNDERSTORMS WILL DEVELOP AND CONTINUE THROUGH THE AFTERNOON AND OVERNIGHT HOURS. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALLY 1 TO 2 INCHES OF RAIN IN AN HOUR. GROUND CONDITIONS IN THE WATCH AREA ARE CONSIDERED MOIST TO WET. CURRENTLY IT WILL ONLY TAKE AROUND AN INCH OR LESS OF RAIN IN AN HOUR TO CAUSE FLOODING IN MOST AREAS. * BEST CHANCES FOR FLOODING WILL BE ALONG SMALL STREAMS AND CREEKS, LOW LYING AND POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
593 WGUS61 KRLX 130121 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 921 PM EDT THU MAY 12 2016 ...FLASH FLOOD WATCH THROUGH FRIDAY MORNING... KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035- 130930- /O.CON.KRLX.FF.A.0006.000000T0000Z-160513T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT... CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE... HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON...WELCH...GARY...WAR...MULLENS... OCEANA...PINEVILLE...BECKLEY 921 PM EDT THU MAY 12 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... IN NORTHEAST KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE KY. IN SOUTHEAST OHIO...LAWRENCE OH. IN SOUTHWEST VIRGINIA... BUCHANAN AND DICKENSON. IN WEST VIRGINIA...BOONE...CABELL... LINCOLN...LOGAN...MCDOWELL...MINGO...RALEIGH...WAYNE AND WYOMING. * UNTIL 8 AM EDT FRIDAY * SHOWERS AND THUNDERSTORMS WILL DEVELOP AND CONTINUE THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALLY 1 TO 2 INCHES OF RAIN IN AN HOUR. GROUND CONDITIONS IN THE WATCH AREA ARE CONSIDERED MOIST TO WET. CURRENTLY IT WILL ONLY TAKE AROUND AN INCH OR LESS OF RAIN IN AN HOUR TO CAUSE FLOODING IN MOST AREAS. * BEST CHANCES FOR FLOODING WILL BE ALONG SMALL STREAMS AND CREEKS... LOW LYING AND POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
462 WGUS61 KRLX 130700 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EDT FRI MAY 13 2016 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035- 130800- /O.CAN.KRLX.FF.A.0006.000000T0000Z-160513T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT... CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE... HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON...WELCH...GARY...WAR...MULLENS... OCEANA...PINEVILLE...BECKLEY 300 AM EDT FRI MAY 13 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA HAS BEEN CANCELLED. THE POTENTIAL FOR HEAVY RAIN HAS ENDED. ISOLATED TO SCATTERED SHOWERS WILL DRIFT THROUGH EARLY THIS MORNING, BUT WILL NOT POSE A FLASH FLOOD THREAT. $$ 16
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at May 12, 2:19 PM EDT, 5 minutes earlier.
Area forecast discussion, May 12, 2:19 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Charleston WV 219 PM EDT THU MAY 12 2016 .SYNOPSIS... A cold front crosses tonight. A reinforcing cold front crosses Saturday morning. High pressure builds Sunday. Unsettled much of the next work week, as low pressure systems cross. && .NEAR TERM /THROUGH FRIDAY/... Frontal boundary remains in the vicinity to the north. Diurnal heating, weak flow, and enough moisture will provide for showers and storms development this afternoon and evening. The area will remain in the warm sector of the system until a cold front crosses the area. WPC has the front reaching southeast OH at 06Z tonight. Similar to the high resolution models RAAP and HRRR show the bulk of the convection crossing the OH river by 06z. The NAM model brings SFC CAPE of around 1600 J/Kg during the afternoon diminishing towards sunset. Deep layered shear looks marginal about 35 knots. These thresholds can sustain thunderstorms. Other synoptic models have QPF across most of the area during the afternoon and evening hours. However, the high resolution models show very little in terms of the aforementioned convection, bringing PCPN activity overnight tonight around 06Z. Expect organized bands of showers and storms with the front across the area overnight. Went closer to the superblend guidance for temperatures through tonight. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... An upper trough will amplify over the Great Lakes region heading into the weekend. This will be marked by another cold frontal passage early on Saturday. The NAM continues to be a bit slower than the new GFS...so continue to split the difference with fropa during the first half of the day. There is enough instability to warrant schc thunder across the e zones. Despite eq levels only around 20 kft...the freezing level will be quite a bit lower with a small hail threat as the front crosses along with gusty winds. The greatest threat for this will be across eastern WV. The front aloft will lag several hours behind. As CAA really gets going in the afternoon...expect gusty winds and an expansive stratocu to carry thru Saturday night. There may be some snowflakes Saturday night across the highest elevations of the northern mtns. While the area will still see a stratocu field on Sunday...thinking more in the way of sun will be realized over s zones. Will watch for a s/w trof axis to cross in the aftn across the Upper OH Valley...with a few shra perhaps sneaking into N WV. It will be quite cool for this time of year with highs running a good 15 to 20 degrees blo normal. High pressure will move over the TN Valley...nosing into the area Sunday night. This should be the coldest night with the threat for a frost across portions of the N Lowlands...but more likely over the mountains with even sub freezing temps realized in the high terrain. && .LONG TERM /MONDAY THROUGH THURSDAY/... The pattern will transition to a more unsettled one next week with rounds of showers and storms dependent on location of a warm front and any convective induced disturbances ejecting out of the S Plains in SW flow aloft. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Plenty of sunshine, precipitable water around 1.5 inches, sfc cape reaching 1600 J/Kg under marginal deep layered shear will enhance convection this afternoon and evening. Convection will continue tonight as a cold front crosses the area. Models have the cold front along the OH river by 06Z tonight. Some storms could approach severe containing large hail and strong gusty winds. therefore, outside of convection, ceilings remain MVFR/VFR, but lowering in the band of convection with the cold front. Behind the cold front, look for mvfr ceilings to develop, mainly after 06z at TAF sites. Winds will be southerly 5 to 10 kts ahead of the cold front..especially this evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Mesoscale influences from previous convection may change when and how thunderstorms develop and organize with the cold front. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY H H H H H H H M M M M M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z FRIDAY... No widespread IFR conditions expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/30 NEAR TERM...ARJ SHORT TERM...30 LONG TERM...30 AVIATION...ARJ
Hazardous weather outlook, May 12, 2:11 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 211 PM EDT THU MAY 12 2016 OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-036>040-046- 047-131815- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 211 PM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035- 131815- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- 211 PM EDT THU MAY 12 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 6:07 PM EDT | Special Weather Statement | RLX | Lawrence | 38 min |
| May 12, 6:52 PM EDT | Special Weather Statement | RLX | Lawrence | 38 min |
| May 12, 2:38 PM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 52 min |
| May 12, 7:45 PM EDT | Special Weather Statement | RLX | Kanawha | 60 min |
| May 12, 5:47 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 58 min |
| May 12, 5:55 PM EDT | Special Weather Statement | RLX | Dickenson | 50 min |
Nearby
Flash Flood Watches in West Virginia, 2016Flash Flood Watches in Kentucky, 2016Flash Flood Watches in Virginia, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.